Alert archive / Wisconsin / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Green Bay, WI

June 12, 2008Winnebago County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jun 12, 2008, 5:01 PM CDT for Winnebago County, Wisconsin. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2008, 5:01 PM CDT (22:01 UTC)
Expired
Jun 12, 2008, 9:00 PM CDT
In force
4 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 64 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:53 PM CDTHEAVY RAIN 2.02Oshkosh, WIONE HOUR RAINFALL TOTAL.
Jun 12, 5:58 PM CDTFLASH FLOODOshkosh, WISTREET FLOODING...CARS STALLED...TRAFFIC BACKED UP.
Jun 12, 6:05 PM CDTFLASH FLOODOshkosh, WIONE FOOT OF WATER OVER THE ROAD AT US 45 AND 24TH ST.
Jun 12, 6:09 PM CDTFLASH FLOODNeenah, WI6-8 INCHES OF STANDING WATER ON GREEN BAY ROAD.
Jun 12, 6:21 PM CDTFLASH FLOODOshkosh, WI3 FEET OF WATER ON ROAD AT US 45 AND CAMERON COURT.
Jun 12, 9:07 PM CDTHEAVY RAIN 5.5Oshkosh, WI5.5 INCHES SO FAR, WITH 1 INCH IN THE PAST 90 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRB 122204
FFWGRB
WIC139-130200-
/O.NEW.KGRB.FF.W.0001.080612T2201Z-080613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
501 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 900 PM CDT

* AT 459 PM...DOPPLER RADAR INDICATED FLASH FLOODING FROM A CLUSTER
  OF THUNDERSTORMS TRAINING OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  OSHKOSH...OMRO...PICKET...NEENAH AND MENASHA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE WARNED
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4424 8888 4425 8839 4390 8844 4389 8888
TIME...MOT...LOC 2201Z 180DEG 0KT 4398 8879

$$

TH
3 follow-up statements
000 
WGUS73 KGRB 122253
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT THU JUN 12 2008

WIC139-130200-
/O.CON.KGRB.FF.W.0001.000000T0000Z-080613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO-
552 PM CDT THU JUN 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WINNEBAGO COUNTY...

AT 550 PM...DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF 
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OSHKOSH AND 
THE SOUTH HALF OF THE COUNTY.

ANOTHER INCH IS LIKELY IN THE WARNED AREA.

THE SLOW MOVEMENT OF THE THUNDERSTORMS WILL SIGNIFICANTLY INCREASE 
THE RISK OF FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4424 8888 4425 8839 4390 8844 4389 8888
TIME...MOT...LOC 2252Z 180DEG 0KT 4398 8870

$$

HELMAN
000 
WGUS73 KGRB 122315
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT THU JUN 12 2008

WIC139-130200-
/O.CON.KGRB.FF.W.0001.000000T0000Z-080613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO-
610 PM CDT THU JUN 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WINNEBAGO COUNTY...

AT 607 PM...MANY REPORTS OF FLOODED STREETS AND PORTIONS OF STATE 
AND COUNTY ROADS WERE OBSERVED OVER THE SOUTH HALF OF WINNEBAGO 
COUNTY INCLUDING THE CITY OF OSHKOSH.  EVEN THOUGH SLOW MOVING 
THUNDERSTORMS WILL GRADUALLY DEPART TO THE EAST EARLY THIS 
EVENING...FLOODING AFFECTS WILL CONTINUE THIS EVENING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUSH LAKE...
OSHKOSH AND LAKE POYGAN.

UP TO ANOTHER INCH IS LIKELY THROUGH 730 PM IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4424 8888 4425 8839 4390 8844 4389 8888
TIME...MOT...LOC 2310Z 180DEG 0KT 4398 8870

$$

HELMAN
000 
WGUS73 KGRB 130009
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT THU JUN 12 2008

WIC139-130200-
/O.CON.KGRB.FF.W.0001.000000T0000Z-080613T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNEBAGO-
706 PM CDT THU JUN 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WINNEBAGO COUNTY...

AT 702 PM...THE PUBLIC REPORTED 3 FEET OF WATER AT THE INTERSECTION 
OF US 45 AND CAMERON COURT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUSH 
LAKE...OSHKOSH.

ANOTHER INCH IS LIKELY IN THE WARNED AREA WITH MORE STORMS TO TRACK 
OVER THE AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4424 8888 4425 8839 4390 8844 4389 8888
TIME...MOT...LOC 0006Z 180DEG 0KT 4398 8870

$$

HELMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:37 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 12, 3:37 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT THU JUN 12 2008

.SHORT TERM...TODAY THROUGH FRIDAY...MAIN CONCERNS CONTINUE TO BE
ON THE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING.

UPPER LOW TO LIFT TO THE NORTHWEST INTO THE LAKE WINNEPEG
AREA...SOUTHWEST FLOW CONTINUES OVER AREA. EARLY MORNING MCS
PASSED THROUGH CWA MID MORNING...WITH QUARTER TO HALF INCH
REPORTS. LINGERING CLOUDINESS HAS HELD DOWN TEMPS AND INSTABILITY
OVER AREA WITH NEW DEVELOPMENT FORMING ALONG COLD FRONT OVER NE
IOWA/SW WI....EXTENDING EAST ALONG WARM FRONT OVER SOUTHERN WI.
STORMS SHIFTING NORTHEAST...THOUGH TEND TO WEAKEN AS THEY MOVE
NORTH AWAY FROM BOUNDARY. CONTINUE TO EXPECT HEAVY RAIN OVER THIS
PART OF STATE...THOUGH HEAVIEST RAIN TO ONCE AGAIN SKIRT TO THE
SOUTH OF THE CWA. EARLIER DROPPED FLASH FLOOD WATCH THINKING
MOVEMENT OF STORMS WOULD NOT ALLOW US TO MEET FF GUIDANCE
VALUES...THOUGH 1 TO 2 INCHES LOCALLY MORE POSSIBLE...LEADING TO
MORE AREAL OR URBAN/SMALL STREAM TYPE FLOODING.

FRONT TO PASS TONIGHT...THOUGH MODELS INDICATE ANOTHER WAVE
LIFTING NORTH ALONG FRONT. HAS SUPPORT FROM RRQ OF JET LIFTING
NORTH.  HAVE BUMPED POPS UP SLIGHTLY FOR FRI AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.
CHANCE OF PRECIPITATION IS THE MAIN CONCERN DURING THIS PART OF
THE FORECAST.

MODELS FORECAST A BROAD MID LEVEL TROUGH OVER THE NORTH-CENTRAL
CONUS BY FRIDAY NIGHT. FLOW THEN BECOMES MORE ZONAL IN THE BASE
OF THE TROUGH BEFORE ANOTHER SHARP SHORT WAVE PASSES TO THE EAST.
THIS SITUATION MAKES IT DIFFICULT NOT TO PUT AT LEAST SLIGHT
CHANCE POPS INTO THE FORECAST GRIDS FOR SOME PORTION OF THE CWA
THROUGH MONDAY.

A LARGE SURFACE HIGH IS FORECAST TO MAKE ITS WAY INTO THE
REGION MONDAY NIGHT AND SLOWLY PUSH TO THE EAST. A LOW AMPLITUDE
RIDGE IN THE WESTERN CONUS IS EXPECTED TO SHARPEN AS IT MOVES
TOWARD THE STATE. HAVE LEFT OUT ANY MENTION OF PRECIPITATION
THROUGH THE END OF THE FORECAST PERIOD. TRIED TO MESH FORECAST GRIDS
WITH ADJACENT GRIDS AND FOLLOWED HPC GUIDANCES AS MUCH AS POSSIBLE.
&&

.AVIATION...CONTINUED SHOWER AND THUNDERSTORM ACTIVITY WILL LEAD
TO WDSPD MVFR/IFR CIGS THROUGH THE EVENING. ANY CLEARING
TONIGHT...WITH LINGERING MOISTURE...TO LEAD TO SOME PATCHY LIFR
CIGS/VSBY.  IMPROVEMENT EXPECTED FOR FRI WITH MAINLY VFR CONDITIONS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MG
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT THU JUN 12 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131745-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
350 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH THIS EVENING.
HEAVY RAINFALL IS POSSIBLE...WITH SOME LOCALIZED STREET AND
LOW LAND FLOODING POSSIBLE. A FEW STORMS MAY PRODUCE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM
SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND
TONIGHT...THOUGH REPORTS OF ANY FLOODING WOULD BE APPRECIATED.

LMZ521-522-541>543-131745-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
350 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
HEAVY RAINFALL AND STRONG WINDS WILL BE THE PRIMARY THREATS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM
SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

In the hours before

Special weather statement, Jun 12, 4:26 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT THU JUN 12 2008

WIZ038>040-045-048>050-122230-
OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA...
WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS
426 PM CDT THU JUN 12 2008

...TORRENTIAL RAINS EXPECTED FOR THE EVENING RUSH HOUR ACROSS
PORTIONS OF NORTHEAST WISCONSIN...

AT 425 PM...DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS
SOUTH OF WAUTOMA AND OSHKOSH. THE THUNDERSTORMS WERE MOVING TO THE
NORTHEAST AT 40 MPH.

THE THUNDERSTORMS WILL MOVE ACROSS EASTERN WAUSHARA COUNTY NEAR
RED GRANITE AND NEAR OMRO AND OSHKOSH BY 5 PM. THE STORMS WILL
THEN MOVE INTO APPLETON...GREEN BAY AND THE REST OF NORTHEAST
WISCONSIN BY 6 PM.

TORRENTIAL RAINS WILL PRODUCE URBAN STREET FLOODING...PONDING OF
WATER ON AREA HIGHWAYS AND VERY POOR VISIBILITIES.

ECKBERG
Local storm report, Jun 12, 4:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     3 W OSHKOSH             44.01N 88.61W
06/12/2008  M60.00 MPH       WINNEBAGO          WI   TRAINED SPOTTER

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:50 AM CDTRiver Flood AdvisoryGRBOutagamie, Winnebago3 days
Jun 12, 4:22 PM CDTAreal Flood AdvisoryGRBWaushara, Winnebago96 min
Jun 12, 4:34 PM CDTSevere Thunderstorm WarningGRBWinnebago56 min
Jun 12, 5:02 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc47 min
Jun 12, 5:15 PM CDTSpecial Marine WarningGRB2 hr
Jun 12, 5:23 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Shawano24 min
Jun 12, 5:39 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette, Oconto49 min
Jun 12, 5:42 PM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc3 hr
Jun 12, 6:19 PM CDTFlash Flood WarningGRBCalumet3 hr
Jun 12, 6:30 PM CDTFlash Flood WarningGRBManitowoc3 hr
Jun 12, 6:35 PM CDTTornado WarningGRBManitowoc40 min
Jun 12, 6:53 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc51 min

Nearby

Flash Flood Warnings in Wisconsin, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.